*The following is an individual’s story of surviving fluoroquinolone toxicity. It is not medical advice. Please see the disclaimer at the bottom of the story. Thank you, and please be cautious with all treatments.
I took a 6 week course of Cipro 1000mg once/day in early 2015 to treat prostatitis.
First Signs of trouble
The first signs of anything unusual were a low B12 level about four weeks in.
A few weeks later, while on vacation, I started to notice unusual bruising near my joints, in the elbows and ankles after engaging in sports.
I also started to notice pain in my ankles, near where the achilles tendon wraps under the heel. It felt as if the tendon was tearing away.
Symptoms began to worsen on my return to work. My ankles would ache if I had to stand for any length of time.
Navigating stairs became difficult because of pain in my Achilles tendons. I used to be able to hike all day, mountain bike and surf all day, but now I could hardly walk around the block.
Walking on hard floors caused stabbing pains in my heels.
My eyes started to give me problems, especially when transitioning from bright light to a darker interior.
A bit later I discovered that one of my front teeth was loose.
We had a very harsh winter this year, and I was extremely sensitive to the cold. It felt as if I could never warm up. I was so cold on the subway, I started to have to wear the warmest boots I could find and my toes would still turn white.
I also had ‘brain fog’ and difficulty thinking (and my job is very analytical, so I started having difficulty getting through my workday.)
Forums scared me to death
I went online and started reading the forums and after that I became very anxious about what I had done to myself.
This information also made me hyper vigilant about every little change in my body.
All of these symptoms I was experiencing were very stressful, and also after reading the forums, I now worried about all the other symptoms I might get.
I started to be very anxious. Every new symptom or worsening of an existing symptom caused pangs of anxiety that were difficult to control.
My own doctor is wonderful and felt very badly that the medication she prescribed caused this terrible reaction. The only problem was she didn’t know much about fluoroquinolone toxicity or how to treat it.
A urologist I consulted had heard about the reaction but only advised me not to worry, and that summer was around the corner and things would get better.
I mainly followed the programme in the The ‘Fluoroquinolone Toxicity Solution’ (affiliate link)(https://floxiehope.com/2014/11/25/the-fluoroquinolone-toxicity-solution-ebook/).
I also started seeing a naturopathic doctor who suggested taking contrast showers to help my body better deal with the cold, and who helped me consolidate all of the supplements I was taking into a more balanced and more manageable number of pills.
First signs of recovery
I felt that things started to improve about 10 weeks into my recovery.
I started to have good days.
The tendon problems in my upper body were the first symptom that substantially improved, then my Achilles tendon on the right went back almost to normal, my left Achilles was not symptom free, but started to improve.
Around this time, I quit my job which was a long commute by subway after a friend offered me a job where I could work from home.
I found a nature trail near my home and I started to ride my mountain bike on it gently, this improved my mood and also seemed to help my joints and tendons recover. On days where I didn’t exercise, everything seemed to tighten up and become more painful.
My List of supplements
Epsom salt baths, Mg Glycinante/ Mg Threonate
A good multivitamin (Ortho Core: http://www.aor.ca/products-page/advanced/ortho-core/)
My message to you
This is the part I’m excited to tell you about.
All the text above is just for context, and honestly if you are on this forum, the story will perhaps seem very familiar already.
What I really want to tell you is that despite what has happened, some of the happiest days of my life have been during this difficult recovery.
It is possible to be be in pain and be happy at the same time, it is possible to be uncertain about the future and be happy at the same time, it is possible to be scared and be happy at the same time.
I have been practicing meditation for about 10 years before this happened. Maybe that’s has something to do with my outlook. If you haven’t started already, it’s not too late to start now. (https://floxiehope.com/2015/05/15/meditation-and-mindfulness-to-get-through-fq-toxicity/) Don’t worry, meditation is a secular practice that anyone can try.
I aslo noticed that during some of my most difficult days, when I just couldn’t take it anymore, I got what I call little signs.
One of those signs was this little flower graffiti I kept seeing on the subway. Sometimes the sign would be a song in a passing car. And one time a usually elusive squirrel in the woods behind the office seemed lead me on a chase through the woods, chattering at me to follow it like a playful child.
I am a very rational thinker and am skeptical of new age Woo, but these experiences made me question those certainties.
My grandmother, who was the strongest person I ever knew, always told us that if it was possible after her death to come and visit us that she would. I never saw a sign of her after she passed away, or did I?
Thoughts and advice
-Don’t call yourself a ‘Floxie’. This happened to you, but don’t make an identity out of it, you are much much larger, more beautiful, stronger and more magnificent than that.
-Drop every onerous or stressful thing in your life that you can. This is your year. Tell everyone you love that you are concentrating on you this year, and that you need their help. Those that love you will understand. Bonus: you will learn who really loves you!
-Trust in your ability to recover.
-Don’t over-think. My rule: thoughts should inform action. If thoughts are leading you in circles and are not helping you decide what action to take right now, drop them.
-Stay away from most internet forums. Follow a good plan, like the ‘The Fluoroquinolone Toxicity Solution Ebook‘ (affiliate link) and stick to it. If you have online discussions about FQ toxicity, keep them focused on problems and specific solutions. Don’t seek commiseration and other psychological support.
-Find an affordable source of joy. For me it has been Hawaiian Reggae music (https://www.youtube.com/watch?v=LGl_d4QWors), for you it may be something else. Find something that brings out your joy and drink it in.
-Stay as active as you can. Find an enjoyable physical activity you can tolerate. For me this was swimming and cycling, both of which are not too hard on the joints. By trial and error, find out how much exercise you can tolerate. I found that no exercise was worse than a bit too much exercise. You need to get the blood flowing to promote healing.
-You will get better. Give yourself a year. You won’t believe the difference 10-12 weeks will make even. What doesn’t get better after a year, you can live with!
-Let go of anger and resentment: those are truly toxic.
I believe that Cipro has and the adverse reaction I had to it has given me a great gift.
My life after Cipro and my life before Cipro really aren’t that different. Cipro just brought it into sharper view.
It reminded me that life is precious fleeting and fragile, and that every day, good or bad, is a gift.
I am now determined to not waste a single day more being angry, not to miss one more opportunity to hug my wife and tell her that I love her, not to waste one more sunny day preoccupied about nonsense.
May you all be happy and well!
On 2/29/16 I got the following message from Daniel:
I took a monthlong trip to Victoria BC to avoid a big chunk of the winter.
I walked all over, sometimes all day, and climbed a small mountain.
Here are some pictures from that trip:
** The story above is truthful, accurate and told to the best of the ability of the writer. It is not intended as medical advice. No person who submits his or her story, nor the people associated with Floxie Hope, diagnoses or treats any illness. The story above should not be substituted for professionally provided medical advice. Please consult your doctor before trying anything that has been mentioned in this story, or in any other story on this site. Please also note that people have varying responses to the treatments mentioned in each story. What helps one person may not help, and may even hurt, another person. It is important that you understand that supplements, IVs, essential oils, and all other treatments, effect people differently depending on the millions of variables that make each of us unique. Please use appropriate caution and prudence, and get professional medical advice.